If you’re having cancer treatment, you may already be noticing changes to your skin and nails. It can be a side effect that both affects how you feel and look – as well as a possible cause/entry point for infection.
Cancer drugs and treatments can cause a number of skin and nail problems. Most of the side effects are temporary, and will resolve in the weeks and months following treatment. Some side effects linger, however.
Firstly, I’ll talk about the side effects that may happen, depending on treatments. It doesn’t mean you’ll develop any or all of skin/nail problems mentioned, but sets the scene for tips to help ease and prevent problems.
Your healthcare team will be well aware of any possible side effects, and should be giving advice and support to help you look after your skin and nails. However, it’s important to let them know of any problems, to help you feel more comfortable and prevent any potential infections.
Chemotherapy can affect the skin in several ways. It temporarily affects the turnover of your skin cells, and new healthy skin production can slow down or stop. You may notice your complexion looks pale, and your skin may become very dry. Some chemotherapy drugs can cause ‘hand-foot syndrome’, which causes redness, and sore skin. Other chemotherapy drugs can cause rashes. Your skin may become sensitive to sunlight, and/or itchy.
Your nails may become brittle, flaky and grow more slowly. You may notice ridges develop across the nail, and nail beds may redden and be sore. Occasionally nails can lift from their beds.
Radiotherapy can affect the skin in a number of ways. Skin can redden and darken, and may peel and become itchy. You may find the area looks sunburnt. Sometimes, the skin can become moist, and may peel and look like a burn. After treatment, the skin pigment may change and be slightly darker in the area of treatment.
Targeted therapy and immunotherapy
Some targeted therapies can cause skin, and nail problems. These can include rashes (sometimes severe), itching, skin sensitivity, dry skin, and hand and foot skin issues. Your specialist doctor or nurse will explain any specific skin effects, related to the treatment you are having. The skin reactions tend to occur gradually over days/weeks.
Other drug therapies
You may find that you develop skin reactions with other medications you are taking. These can include hormone therapies which sometimes cause a mild rash/itching. If you suddenly develop skin rashes/swelling etc, very soon after any treatment administration it may be a drug allergy, and needs immediate attention.
Tips to caring for skin and nails
There are steps you can take to minimise some of the skin and nail side effects. They’re not always preventable, but can be reduced:
- Check with your healthcare team about side effects to look out for, and let them know if you have a rash, sore skin or other problems
- Your skin is more fragile and can become very dry. Have luke warm showers, rather than soaking in the bath. Pat your skin dry, rather than vigorous towelling – and use a fragrance free lotion or cream afterwards.
- If your skin is itchy, you may find washing using an emollient such as Oilatum, or aqueous cream helpful. Your specialist doctor or nurse can prescribe this.
- Shave using an electric razor, rather than ‘wet shaving’.
- If you’ve had radiotherapy, you will be advised on specific skin care – including whether you can apply topical lotions to sooth symptoms. Always check what will be suitable.
- Wear sunscreen, and take care to protect the skin in bright sunshine. (see our blog on ‘sunshine and cancer treatment’)
- Looking after skin on your face – avoid skin products containing alcohol, AHA’s (Alpha hydroxyl acids), or fragrances. Use fragrance free lip balm, to help protect cracked lips.
- Ask about ‘Look Good, Feel Better’ sessions available in your local Maggie’s centres, or hospital. These free workshops offer skincare advice, and make up tips.
- Wear gloves when washing up, and moisturise your hands regularly. If your hands are becoming very sore and dry, a product like ‘udder cream’ (developed for cow’s teats), is effective.
- Monitor your nails and cuticles. Take care when cutting your nails, and keep them short. Wearing false nails is not recommended. There are varnishes and products suitable for nails during chemotherapy. Avoid quick drying nail varnishes as they can be very drying.
- If you notice any signs of infection, redness, heat, swelling or oozing, let your doctor know, as you may need antibiotic protection.
Don't forget your feet
The skin on your feet can be affected by cancer and its treatments. I talked earlier about 'Hand-foot' syndrome (palmar-plantar erythrodysesthesia), which can occur with some types of chemotherapy. It can cause redness, swelling and pain in both hands (palms) and feet.(soles). Skin wise, whilst lotions aren't recommended, a rich emollient cream such as udder cream or something similar can help. Cooling the palms and soles on ice packs, or ice cold water in a hot water bottle, can ease the discomfort. If you think you may be developing symptoms of Hand -foot syndrome, let your chemotherapy/oncology team know.
Skin problems are not minor – and can be uncomfortable. On top of everything else you're dealing with, sore, dry skin, rashes and itchiness can be yet another thing to cope with. Generally, things do improve once the treatment is completed. To help, I've added some useful links at the bottom of the page, if you'd like some further reading.
In the meantime, you are welcome to drop into your local Maggie’s centre or check our website for advice, support and information. Living with side effects of cancer treatment can be wearing, and meeting others who get how you feel can be a relief. You're not alone...
Cancer Support Specialist
Links updated April 2020
Skin and nail changes from cancer treatment Macmillan Cancer Society
Skin and nail changes during cancer therapy National Cancer Institute
Your skin, nails and cancer drugs Cancer Research UK
Skin and nail changes Cancer Support Community
Skin conditions Cancer.Net
Chemotherapy and your nails Breast cancer.org
Skin, body and hair products Cancer Research UK Online Shop